Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

May 24, 2019Pennington County, Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2019, 7:52 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 7:52 PM CDT (00:52 UTC)
Expired
May 24, 2019, 8:19 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:08 PM CDTTSTM WND DMG2 S Gentilly, MNPIECES OF TIN ROOFING PEELED OFF A HAY SHED AND BLOWN DOWNWIND. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 443 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS53 KFGF 250052
SVRFGF
MNC113-119-125-250130-
/O.NEW.KFGF.SV.W.0020.190525T0052Z-190525T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
752 PM CDT Fri May 24 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Red Lake County in northwestern Minnesota...
  Central Polk County in northwestern Minnesota...
  Southwestern Pennington County in northwestern Minnesota...

* Until 830 PM CDT.

* At 752 PM CDT, severe thunderstorms were located along a line
  extending from near Key West to Greenview, moving east at 65 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Crookston and Harold around 755 PM CDT.
  Melvin around 800 PM CDT.
  Dorothy, Dugdale and Maple Bay around 805 PM CDT.
  Wylie and Red Lake Falls around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4812 9634 4753 9617 4758 9670 4794 9686
TIME...MOT...LOC 0052Z 260DEG 57KT 4792 9674 4763 9658 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

GG
2 follow-up statements
891 
WWUS53 KFGF 250107
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
807 PM CDT Fri May 24 2019

MNC113-119-125-250130-
/O.CON.KFGF.SV.W.0020.000000T0000Z-190525T0130Z/
Red Lake MN-Polk MN-Pennington MN-
807 PM CDT Fri May 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN RED LAKE...CENTRAL POLK AND SOUTHWESTERN PENNINGTON
COUNTIES...

At 807 PM CDT, severe thunderstorms were located along a line
extending from near Dorothy to near Dugdale, moving east at 65 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Maple Bay and Marcoux around 810 PM CDT.
  Red Lake Falls around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4812 9634 4753 9617 4761 9657 4798 9668
TIME...MOT...LOC 0107Z 260DEG 57KT 4796 9642 4767 9626 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

GG
939 
WWUS53 KFGF 250119
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
819 PM CDT Fri May 24 2019

MNC113-119-125-250129-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-190525T0130Z/
Red Lake MN-Polk MN-Pennington MN-
819 PM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RED LAKE...CENTRAL
POLK AND SOUTHWESTERN PENNINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4812 9634 4753 9617 4761 9657 4798 9668
TIME...MOT...LOC 0117Z 260DEG 57KT 4799 9617 4770 9601 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:43 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 24, 6:43 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 PM CDT Fri May 24 2019

.UPDATE...
Issued at 624 PM CDT Fri May 24 2019

No major forecast updates. Updated grids to reflect recent radar
trends. Severe storms continue to be possible over the next one to
two hours as moderate instability, strong deep layer shear, and
strong near-surface vorticity along the surface warm front continue
to promote favorable conditions for severe convection.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM CDT Fri May 24 2019

Sfc low west of Bismarck at 20z and this will move toward GFK this
evening. Sufficient clearing is occurring in SE ND and temps
rising into the middle 60s. As anticipated there is an uptick in
showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape
expected in this clearing area thru the early evening with HREF
indicating updraft helicity sufficient for strong to briefly
severe level storms with target area being Jamestown, Fargo,
Cooperstown, Mayville, Ada, Mahnomen thru the early evening.
Updated HWO and social media graphic to indicate potential for
strong storms.

Lingering showers will be over NE ND this evening and overnight in
NW MN.

As upper low moves north of the area Saturday sfc-700 mb winds
will turn northerly and there is an area of 850 mb moisture with
likely stratocu which will remain over the area Saturday. Some
clearing likely in the aftn from the west, but not likely to reach
east of the Red until evening. Therefore coolest temps Saturday
east of the Red River with highs upper 50s/around 60. Lingering
shower chance possible Lake of the Woods/Red Lake areas.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM CDT Fri May 24 2019

An active and cooler than normal pattern will continue for the end
of the weekend and into next week.

Sunday through Monday...

A split flow upper level regime is expected to develop over North
America this weekend with a weak troughing over the southwestern
CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies
will promote lee troughing and decent warm/moist return flow into
the Northern Plains with temperatures/dewpoints in the 70s/50s by
Sunday afternoon. This will set the stage for thunderstorms across
western/central ND during the afternoon Sunday with showers and a
few weak thunderstorms Sunday night and into the day Monday for
eastern ND/northwest MN as an upper level shortwave propagates
southward through the region. Widespread rainfall accumulations on
the order of a few tenths of an inch are most likely by Monday night
per ensemble guidance, but exact locations of the heaviest rainfall
remains uncertain.

Tuesday through Thursday...

Slightly warmer temperatures in the 70s are expected Tuesday
afternoon as skies begin to clear out after scattered morning
showers. Rain chances return for Wednesday as a cold front
associated with a second Canadian clipper low pushes southeastward
through the region. A few thunderstorms can't be ruled out with this
frontal passage, but no severe weather is expected at this time.
Drier but cool conditions should prevail for Thursday as surface
high pressure builds into the region. Temperatures will remain well
below seasonal normals with Thursday highs only expected to reach
the mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri May 24 2019

MVFR to IFR conditions are expected for all TAF sites this evening
as showers and thunderstorms move through the region. A few storms
could be severe with strong wind gusts up to 35 knots and hail up
to 1.5 inches.

Thunderstorms in the vicinity of KFAR are expected to pass by
00 UTC, but scattered convection will persist in the vicinity of
the terminal. TAFs for KFAR will be updated if additional storms
are likely to impact the terminal.

Elsewhere, showers are expected to continue at KDVL, but will move
out by the 01-03 UTC timeframe. Showers, and possibly weak
thunderstorms, will begin by 00 UTC for KGFK, and begin during
the 01-03 UTC time frame for KTVF and KBJI. TAFs for these
locations will be updated as needed if stronger storms appear
likely to impact the terminals.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AM
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, May 24, 3:15 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
315 PM CDT Fri May 24 2019

MNZ004>008-NDZ006>008-014>016-024-026-054-252015-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
northeastern North Dakota. The risk of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-252015-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late afternoon into the
evening. A few strong storms are possible as well with risk of
hail to nickels and gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
eastern North Dakota. The risk of widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Local storm report, May 24, 6:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
633 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 N LUVERNE             47.32N 97.93W
05/24/2019  M1.50 INCH       Steele             ND   TRAINED SPOTTER

            PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
            STONE ABOUT 1.5 TIMES LARGER

&&

NC
Local storm report, May 24, 6:38 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
638 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 N LUVERNE             47.32N 97.93W
05/24/2019  M1.50 INCH       Steele             ND   TRAINED SPOTTER

            PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH
            STONE ABOUT 1.5 TIMES LARGER

&&

GGUST
Local storm report, May 24, 6:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 S HOPE                47.31N 97.72W
05/24/2019  E1.00 INCH       Steele             ND   EMERGENCY MNGR

            HAIL FOR THE PAST 7 MINUTES

&&

NC
Local storm report, May 24, 6:53 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
653 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 S HOPE                47.31N 97.72W
05/24/2019  E1.00 INCH       Steele             ND   EMERGENCY MNGR

            LARGE HAIL INTERMITTENTLY FROM 631 TO 638 PM CDT.

&&

GGUST
Local storm report, May 24, 7:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 NW WAUBUN             47.23N 96.00W
05/24/2019                   Mahnomen           MN   PUBLIC

            PICTURE OF FUNNEL CLOUD SEEN FROM HIGHWAY 59 NORTH OF
            WAUBUN LOOKING TO THE WEST

&&

NC
Local storm report, May 24, 7:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     4 SSE MAHNOMEN          47.26N 95.94W
05/24/2019  M73 MPH          Mahnomen           MN   AWOS

            AWOS REPORTED 73 MPH WIND GUST ASSOCIATED WITH A PASSING
            THUNDERSTORM.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTTornado WarningFGFBecker, Mahnomen, Norman33 min
May 24, 7:44 PM CDTTornado Warning Tornado observedFGFClearwater, Mahnomen22 min
May 24, 8:03 PM CDTSevere Thunderstorm WarningFGFNorman, Polk42 min
May 24, 8:44 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.